Heeding a black box warning, the FDA’s most severe warning label, could mean the difference between life and death for a patient with cancer, according to Mary Jo Sarver, ARNP, AOCN, CRNI, VA-BC, LNC. As more and more oral cancer therapies are being administered outside of the acute care setting, providers must be vigilant about monitoring for these black box side effects to keep patients in the outpatient setting, thereby keeping costs down and allowing individuals to receive their cancer therapies at home as much as possible.
“This creates a very unique opportunity to treat people prophylactically, versus chasing symptoms,” she said at the Oncology Nursing Society (ONS) Bridge Virtual Conference. “As nurses, we need to know what these black box side effects are, we need to have them in our memory banks, and we need to know how to monitor for and speak to them.”
Ms Sarver expanded on 2 common black box side effects: the more commonly known tumor lysis syndrome, and the “new kid on the block,” progressive multifocal leukoencephalopathy (PML).
What Is a Black Box Warning?
The FDA requires a black box warning for either of the following situations:
- Medications that cause serious undesirable effects, such as a fatal, life-threatening, or permanently disabling adverse reaction. Depending on the patient’s health condition, the patient and physician would need to decide whether the potential benefit of taking the drug is worth the risk
- A serious adverse reaction can be prevented, reduced in frequency, or reduced in severity by proper use of the drug (ie, a medication may be safe to use in adults, but not in children, or a drug may be safe to use in adult women who are not pregnant)
For example, a black box warning for cisplatin is hearing loss. “So it’s important to conduct a baseline hearing exam prior to initiating treatment with cisplatin, because this is something that’s insidious, with a slower onset,” noted Ms Sarver, from Providence Regional Medical Center. “So unless we have that baseline going into it, it’s very hard to discriminate as to whether or not the hearing loss was caused by the drug.”
Tumor Lysis Syndrome
Tumor lysis syndrome is an oncologic emergency that results in the release of large amounts of potassium, phosphate, as well as nucleic acids into the systemic circulation.
“With tumor lysis syndrome, we’ve got a tumor within the body that we’re treating, resulting in cell death. So everything that’s within that cell is now going to be spilling out into circulation, and it’s up to our kidneys to rid the body of that waste,” she explained.
Several oral cancer therapies are associated with a risk of tumor lysis syndrome, so if a patient is at risk, the goal is to set up prophylactic interventions to prevent this side effect from occurring, and to safely keep the patient outside the acute care setting.
When these elements and electrolytes within the cancer cell spill out into the bloodstream, a patient can experience hyperuricemia, hyperkalemia, hypophosphatemia, or secondary hypocalcemia. Onset is usually within 24 to 48 hours after initiation of antineoplastic therapy, but it may persist for 5 to 7 days posttherapy. Creatinine levels, and cardiac and renal function should be assessed in these patients to define their severity and to treat appropriately.
Patients with tumor lysis syndrome are often asymptomatic initially, but providers and patients should monitor vigilantly for signs of hyperkalemia, such as tachycardia, or bradycardia as potassium levels rise. Patients may also experience nausea, vomiting, diarrhea, involuntary twitching, weakness, and paresthesia.
The most obvious sign of hyperuricemia is significantly decreased or no urine output, so patients should have a method of measuring this at home; other symptoms include flank pain and itchiness. With hypophosphatemia, patients will also experience decreased urine output, but also nausea and vomiting, as well as possible edema and hypertension. Hypocalcemia often results in neurological or neuromuscular symptoms (ie, uncontrolled twitching).
Prophylactically, the first step in treating tumor lysis syndrome is hydration, typically followed by treatment with allopurinol or rasburicase. However, these drugs work in very different fashions, she noted, so each drug’s side effect profile should be weighed carefully, taking into consideration individual patient characteristics. Lab values (uric acid, potassium, calcium, phosphate, blood urea nitrogen, creatinine, etc) should also be monitored.
The goal of prophylactic hydration is improving renal perfusion and glomerular filtration, and inducing a high urine output to prevent kidney damage. “In other words, we want to hydrate the kidneys so that they can get the electrolytes flushed out of the body without causing any damage,” said Ms Sarver. Before administering prophylactic hydration, patient considerations such as fluid volume status (does the patient have fluid overload or dehydration?), intravenous access, and kidney and cardiac status should be carefully evaluated. Diuretics and steroids can also be used in appropriate patients, following the standard guidelines.
“PML is all about the brain, and this is the new kid on the block,” said Ms Sarver. “Up until a few years ago, I really didn’t know what it was, so don’t be hard on yourself if you don’t know.”
PML is a demyelinating disease; it presents similarly to multiple sclerosis (MS) but progresses much more rapidly.
“We most often see this process in MS or Lou Gehrig’s disease, but in this case, it’s actually caused by the therapies that we’re giving to patients,” she said.
PML commonly causes sensory, perceptual, and visual side effects. “However, it can also start having cognitive effects because of the way that we process those,” she said. “And once we’ve caused this destruction, often our nerves cannot rejuvenate.”
Symptoms differ from person to person depending on the nerves that are damaged, but they often include clumsiness or loss of coordination, difficulty walking, facial drooping, loss of vision, personality changes, trouble speaking, weak muscles, or seizures. Although these symptoms can overlap with those of a migraine headache or chemo brain, as well as with symptoms of common conditions such as anxiety, stress, and sleep deprivation, she noted the importance of careful screening and observation to pick up on any subtle indications that PML might be the actual culprit.
“PML is not easy to diagnose. You actually have to do a spinal tap or an MRI of the brain; this is a very invasive type of procedure,” she warned. “So we want to be cautious as to how far we want to go with this, looking at other factors that could be causing it as well, but still having this in the back of our mind.”
With PML, once the damage is done, it’s typically irreversible. “Most of the damage—about 55% to 80% of it—is going to stay with these patients, and the mortality is very high,” she said. “So we want to catch it early.”
The goal of treatment is to restore the patient’s own immune system as rapidly as possible by stopping administration of the causative agent. “Some of these therapies, however, have extremely long half-lives, so we might need to get them in for a plasma exchange as well,” she said. Other treatments include antiviral therapies to bolster the immune system, as well as anti-inflammatory therapies; any seizures should also be addressed, and hypertension should be treated carefully and slowly.
According to Ms Sarver, the steady influx of new treatments used outside of the acute care and clinic environments is creating new challenges, but at the same time, it is creating opportunities for proactive/prophylactic versus reactive treatment.